New York, 2003

Flash Flood in New York, August 8, 2003

August 8, 2003 · NWS OKX · 1 event in 1 county or zone

As a wave of low pressure moved north toward New York City, lines of heavy showers and thunderstorms developed across the twin forks of Long Island, mainly across northern portions of the southern fork and southern portions of the northern fork. Maximum rainfall rates ranged between 2 and 4 inches per hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a wave of low pressure moved north toward New York City, lines of heavy showers and thunderstorms developed across the twin forks of Long Island, mainly across northern portions of the southern fork and southern portions of the northern fork. Maximum rainfall rates ranged between 2 and 4 inches per hour. Significant street flooding was reported in Plum Island at 1:45 am EDT. In Sag Harbor, 4.62 inches of rain was measured with areas of standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 7:00 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 7:00 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
800 PM EDT THU AUG 7 2003

.DISCUSSION...FOR THE MOST PART...SHOWERS ACROSS THE FORECAST AREA
HAVE PRODUCED LIGHT QPF AMOUNTS...WITH THE STRONGEST RADAR RETURNS
TRACKING SOUTH AND EAST OF LI.

WATER VAPOR IMAGERY DEPICTS MAIN SHORT WAVE LIFTING ACROSS NE PA AND
NRN NJ WITH SOME DARKENING ON THE BACKSIDE OF THE FEATURE ACROSS THE
MID ATLANTIC STATES. INTERESTINGLY ENOUGH THOUGH...THE SHOWERS
LINGER BACK INTO THE NORTHERN DELMARVA REGION AND SRN NJ. THIS
APPEARS TO BE A RESULT OF ISENTROPIC LIFT ASSOCIATED WITH A FRONTAL
WAVE THAT HAS DEVELOPED OVER THE CHESAPEAKE BAY. LINEAR
EXTRAPOLATION WOULD END THE PCPN FROM S TO N SOMEWHERE BETWEEN 03
AND 05Z.

.MARINE...SEAS HAVE HELD NEARLY STEADY SINCE LATE THIS AFTERNOON AS
A SOUTHERLY SWELL TRIES TO SUSTAIN SMALL CRAFT SEAS. SUSPECT WILL BE
ON THE CUSP OF 5 FT FOR SEVERAL DAYS TO COME AND THAT WAVEWATCH MAY
BE TOO HIGH...ESP ON FRI.

...PREVIOUS DISCUSSION FROM 417 PM...

.DISCUSSION...SEEMINGLY ENDLESS SERIES OF SHORTWAVES TO MOVE THROUGH
THE AREA DURING THE NEXT SEVERAL DAYS...ONE ABOUT EVERY 24 HOURS
FROM THIS EVENING THROUGH AT LEAST SUNDAY NIGHT. GFS DEPICTS THESE
REASONABLY WELL WITH COUPLETS OF 300MB DIVERGENCE AND 850MB MOISTURE
CONVERGENCE/THETA-E ADVECTION...THOUGH THE FIRST IN THE SERIES IS
FARTHER N AND W THAN PROGGED. WITH SHOWERS POISED TO OVERSPREAD THE
AREA FROM THE S THIS EVENING...HAVE GONE WITH LIKELY POP FOR THE
LOWER HUDSON VALLEY AND CATEGORICAL ELSEWHERE. AS LATER SHORTWAVES
TRAVERSE THE AREA...HAVE ALSO GONE WITH LIKELY POP FRI/SAT NIGHTS.
DAYTIME TEMPS DURING THIS PERIOD TO CONTINUE SLIGHTLY BELOW
NORMAL...WITH MUGGY NIGHTS AS DEWPOINTS REMAIN MOSTLY IN THE
LOWER 70S.

AFTER THAT...EASTERN TROUGH BEGINS WEAKEN (FINALLY) AND INDIVIDUAL
SHORTWAVES GET HARDER TO TIME...SO HAVE JUST CARRIED CHANCE POP FOR
MON AND TUE. BY THE MIDDLE OF NEXT WEEK PART OF THE TROUGH
RETROGRADES TO THE OH/MS VALLEYS AND ANOTHER PARTS LIFTS NE TOWARD
CANADA PER MREF/ECMWF/UKMET...GIVING US DRY CONDITIONS AND
NEAR/SLIGHTLY ABOVE NORMAL DAYTIME TEMPS BY WED/THU.

&&

.HYDRO...WITH PRECIPITABLE WATER VALUES JUST SHY OF 2 INCHES THERE
COULD BE A FEW HEAVY DOWNPOURS TONIGHT ESPECIALLY OVER LONG ISLAND
AND CT. FFG VALUES ARE HIGH FOR THOSE AREAS SINCE THEY DID NOT
RECEIVE HEAVY RAINS EARLIER IN THE WEEK...SO NO FLOOD WATCH
NECESSARY.

&&

.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN TONIGHT DUE TO A LONG
SOUTHERLY FETCH AND SOUTHERLY WINDS INCREASING IN EASTERN SECTIONS
AS LOW PRESSURE RIDES UP ALONG THE COAST.

&&

.AVIATION...MOST LOCATIONS ARE VFR...EXCEPT KSWF...KHPN...AND KLGA
HOLDING ONTO MVFR CONDITIONS. MVFR AND IFR CONDITIONS WILL
OVERSPREAD THE AREA BETWEEN 20Z AND 22Z AS -SHRA MOVE IN FROM THE
SOUTH. INCLUDED THE POSSIBILITY OF TSTMS UNTIL AROUND 10 PM. AFTER
THAT WITH A WEAK SOUTHEASTERLY FLOW WILL BRING ALL LOCATIONS DOWN TO
LOW MVFR AND IFR WITH LOW CEILINGS AND FOG. TAPERING SHOWERS TO VCSH
BY 08Z. AFTER 13Z CONDITIONS WILL IMPROVE TO MVFR AND VFR.

&&

...END OF PREVIOUS DISCUSSION...

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

DW
Hazardous weather outlook, Aug 7, 4:10 AM EST, 20 hours 35 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
510 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

AS A WAVE OF LOW PRESSURE MOVES NORTHEAST TOWARD THE AREA...SHOWERS
AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE OVERNIGHT. TROPICAL DOWNPOURS ARE POSSIBLE WITH ANY SHOWER
OR THUNDERSTORM THAT FORMS...LEADING TO THE POTENTIAL FOR MINOR
URBAN FLOODING.

THE COMBINATION OF OCEAN SWELLS MOVING IN FROM A SOUTH TO SOUTHEAST
DIRECTION AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR
BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. A SMALL
CRAFT ADVISORY WAS POSTED ON THE OCEAN FOR ROUGH SEAS DEVELOPING
THIS AFTERNOON...WITH WAVE HEIGHTS AND SWELLS GRADUALLY BUILDING TO
AROUND 5 FT. RIP CURRENTS ARE ALSO POSSIBLE IN THIS AREA.

.DAYS TWO THROUGH SEVEN...

ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST...PASSING
JUST WEST OF THE LOCAL REGION DURING SATURDAY. THIS WILL LEAD TO YET
ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY...WHICH COULD LEAD TO ADDITIONAL URBAN AND SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR POTENTIAL FLOODING LATER THIS
AFTERNOON THROUGH TONIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY.

The radar

The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 8, 12:45 AM EST to 1:00 AM EST
Where
Suffolk County, East Portion
Reported by
COASTAL OBSERVING STATION
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337486.